1. Health
Send to a Friend via Email

I Have Swelling In My Face And Neck. Is It Caused By The Prednisone I'm Taking?

Extra Fluid In The Face And Neck Can Happen With Prednisone Therapy

By

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Amber Tresca

A photo of Amber and her father at her high school graduation at age 18. Note the facial swelling. She was taking 40 mg of prednisone at the time, and at 5'2", weighed about 100 lbs.

Photo © Amber Tresca

Question: I Have Swelling In My Face And Neck. Is It Caused By The Prednisone I'm Taking?

Answer:

Corticosteroid drugs such as prednisone are commonly used to treat inflammatory bowel disease (IBD) and many other inflammatory conditions. These drugs are frequently prescribed because they are inexpensive and often work quickly to squelch inflammation. However, prednisone and most other steroid drugs do have several side effects.

One of the more visible effects of longterm use of high dosages of prednisone is "moon face," or swelling in the cheeks and neck. It happens because prednisone may cause weight gain and redistribution of fat deposits, with fat winding up in the face, abdomen, and the back of the neck. This can be a very difficult side effect to deal with because it often makes people feel unattractive and unhappy at a time when they are already feeling ill. Despite its effect on appearance, it's not medically dangerous, although medically dangerous side effects of prednisone certainly do exist.

Some of the side effects of prednisone can best be avoided by minimizing the dose as much as possible with the help of your physician. The facial roundness will typically decrease once the steroid is tapered down and discontinued.

Source:

Fusco RD. "All About Prednisone." GIHealth.com 2010. 19 Nov 2013.

©2014 About.com. All rights reserved.